Illinois, 2005

Flooding in Illinois, February 14 to 23, 2005

February 14 to 23, 2005 · NWS LOT · 6 events in 6 counties and zones

Precipitation over Northern Illinois and Northwest Indiana was slightly above normal during the month of February. River stages were already high at the beginning of February from flooding in January.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Precipitation over Northern Illinois and Northwest Indiana was slightly above normal during the month of February. River stages were already high at the beginning of February from flooding in January. A combination of rain and snowmelt resulted in rises above flood stage at several locations.A storm system February 12 produced between ½ to 1 inch of rainfall over many of the river basins in northeastern Illinois. Flooding was limited primarily to forest preserve lands, park areas, and agricultural lands immediately adjacent to the rivers.A combination of rain falling over partly frozen soils and snowmelt also produced rises on the Rock River and its tributaries in northcentral Illinois. At the Rockford Airport, 0.87 inches of rain fell between 2/6 and 2/13 and 0.36 inches of rain fell between 2/14 and 2/24. This rainfall combined with snowmelt resulted in flooding over portions of the Upper Des Plaines, Kankakee, and Illinois Rivers. The Pecatonica River crested at nearly 2 feet above flood stage and flooded large areas of agricultural land, secondary roads, and park areas. Location Flood Stage From To Crest Level Date TimePecatonica RiverShirland 12 2/14 2/24 13.92 2/18 12:15(Winnebago)Illinois RiverMorris, IL (Grundy) 13 2/15 2/16 13.37 2/16 14:00La Salle, IL (La Salle) 20 2/15 2/20 21.75 2/15 21:30Des Plaines RiverRussell, IL (Lake) 7 2/15 2/19 7.44 2/17 15:00Thorn CreekThornton, IL (Cook) 10 1/13 1/14 12.99 1/13 19:30Kankakee RiverWilmington, IL (Will) 5 2/15 2/17 5.15 2/15 14:15

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 14, 2:46 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 14, 2:46 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
246 AM CST MON FEB 14 2005

.DISCUSSION FOR MORNING GRIDS/ZONES...

AS EXPECTED UPR SYSTEM WILL PASS ACROSS CWA AS AN OPEN WAVE WITH SFC
LOW PROBLY JUST E OF RFD NOW. SWITCH TO SLY FLOW HAS WARMED TEMPS
ABOVE THEIR FCST AFTN VALUES OVERNIGHT. WORDING IN ZONES WILL BE
TRICKY FOR HIGH TEMPS TODAY. WARM MORNING TEMPS WILL DROP OFF WITH
SWITCH TO WEST FLOW BUT WILL REBOUND SOME THIS AFTN...EXCEPT NOT AS
WARM AS THIS MORNINGS TEMPS IN MANY LOCATIONS. AS FOR PCPN...WILL
KEEP SCT R-/L- THIS MRNG AND DROP TO A CHANCE BEFORE NOON WITH UPR
TROF PASSAGE. MORE STABLE PCPN AS A RESULT OF CAA WRINGING OUT ST
DECK.

LOOKING AT SOUNDINGS...THE SHARP CAA THIS MRNG WILL SHIFT OFF OVER
LK MICH THIS AFTN WHILE WAA RETURNS QUITE SHARPLY WHILE WINDS ACROSS
THE PLAINS AND MS VLY BACK MORE TO THE SW. THIS WAA PATTERN WILL
COLLECT SOME GULF MSTR UP THE MS VLY AHEAD OF ANOTHER PASSING COLD
FRONT INTO ILLINOIS OVERNIGHT. NO PCPN WITH THIS ONE...BUT IT DOES
STALL OVER SRN IL...CREATING WARM FNTL BOUNDARY FOR OVERRUNNING TO
START ON TUESDAY. THE STRONG LO LVL FEED FROM THE GULF IS POWERED BY
DEEPENING SYSTEM IN SRN PLAINS THAT INTENSIFIES A TROF INTO THE OHIO
VALLEY TUESDAY. OVERRUNNING MSTR CONDENSING OVER NRN IL/NRN INDY
THEN AND WHILE H8 TEMPS APPEAR BLO ZERO...NEAR SFC TEMPS STILL ABOVE
FREEZING SO THAT MOST OF PCPN TO BE RAIN OR WET SNOW AT WORST. NOW
THIS CUD CHANGE OVER TO SNOW FAR NORTH TUESDAY EVENING BUT IS STILL
A BORDERLINE SCENARIO AND WILL NOT CHANGE IT FROM THE RAIN/SNOW MIX
FCST AS IT CURRENTLY STANDS.

&&

.AVIATION...
600 PM CST SUN FEB 13 2005

DISCUSSION FOR 00Z TAFS:

THE SFC LOW NOW CROSSING THE MS RIVER INTO NWRN IL.  ASSD SFC WRMFNT
MOVG INTO SRN IL.  THRU ARND 06Z WL KEEP 2 TO 3SM VIS IN -R.  VIS
SHOULD STAY UP AS WINDS WL REMAIN RATHER BREEZY.  CIGS WL REMAIN OVC
ARND 050-060 UNTIL 06Z WHEN THE UPR LOW FINALLY TRACKS OVER NRN IL
INTO SRN WI.  THE UPR LOW TRACK SHOULD BE NORTH OF THE TAF SITES SO
EXPECT THE WINDS TO ONLY DROP TO ARND 10KT.  WITH DECREASING
WINDS...VIS MAY DROP SOME...TO 2SM.  DONT EXPECT ANY LOWER VIS THAN
THAT AS LOW TRACK WL BE TOO FAR NORTH TO LET WINDS GO CALM.  THE
WDSPRD RAIN WILL TAPER OFF TO SCT SHRA AFTER THE LOW CENTER PASSES
NEWD.  FINALLY AFT 12Z...LOOKING FOR DRIER AIR TO MOV IN...LIFTING
CIGS TO MVFR LEVELS AND FINALLY SCATTERING OUT IN LATE AFTERNOON.
SFC WNDS EXPECTED TO REMAIN IN TEENS WITH SOME GUSTS LO-MID 20S AS
STRONGER WINDS WNDS ARE DECOUPLED...AND GRADIENT RELAXES SOME BY
LATE AFTERNOON.

KREIN

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Feb 13, 4:30 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST SUN FEB 13 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-141200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST SUN FEB 13 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-141200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CST SUN FEB 13 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE NEARSHORE WATERS
OF ILLINOIS FOR WAVES UP TO 6 FEET.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Grundy

When
February 14, 3:07 AM CST to February 16, 1:48 PM CST
Where
Grundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.533, -89.267

Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.

Flood, Winnebago

When
February 14, 1:30 PM CST to February 23, 10:15 PM CST
Where
Winnebago forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.217, -89.367

Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.

Flood, Will

When
February 14, 9:30 PM CST to February 17, 1:30 AM CST
Where
Will forecast zone
Reported by
OFFICIAL NWS OBS.

Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.

Flood, La Salle

When
February 15, 3:48 AM CST to February 20, 11:30 AM CST
Where
La Salle forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.133, -88.183

Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.

Flood, Cook

When
February 15, 7:00 AM CST to February 19, 7:00 AM CST
Where
Cook forecast zone
Reported by
OFFICIAL NWS OBS.

Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.

Flood, Lake

When
February 15, 5:03 PM CST to February 18, 7:10 PM CST
Where
Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433070, 5433069, 5433074, 5433071, 5433073, 5433072.